Wisconsin, 2001

Strong Wind in Wisconsin, December 5, 2001

December 5, 2001 · NWS MKX · 20 events in 20 counties and zones

Strong, gradient, widespread winds from the south to southwest affected south-central and southeast Wisconsin during the afternoon and early evening hours of December 5, 2001. Sustained speeds were in the 22 to 26 kts range (25 to 30 mph), with gusts to 39 to 43 kts range (45 to 50 mph).

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong, gradient, widespread winds from the south to southwest affected south-central and southeast Wisconsin during the afternoon and early evening hours of December 5, 2001. Sustained speeds were in the 22 to 26 kts range (25 to 30 mph), with gusts to 39 to 43 kts range (45 to 50 mph). Scattered power outages were noted due to the strong winds either breaking tree brances or pushing branches onto power lines. Some of the higher gusts were due to convective enhancement as a series of short lines or clusters to showers and thunderstorms moved west to east across southern Wisconsin. Individual thunderstorm cells moved northeast at 61 kts (70 mph)! The strong winds were related to a deep low pressure moving northeast through Minnesota to north of Lake Superior, with a trailing cold front moving east across Wisconsin. Daytime maximum temperatures ahead of the front were in the 60 to 70 degree range, or 28 to 35 degrees above average! Milwaukee's maximum of 68 set a new daily record for the 5th as well as a new all-time December maximum (old record was 64 on December 3, 1998). Madison's maximum of 64 set a new daily record for the 5th as well as a new all-time December maximum (old record was 62 on December 5, 1998). Janesville, Kenosha, West Allis, and Waukesha topped out at 70. Both Madison and Milwaukee tied or set new daily maximum temperatures and high mininum records on December 4, 2001, as well. Newspapers reported that golfers were still out on the links, some flowers were blooming, very little, if any, frost was in the ground, and inland lakes had no ice cover!

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 5, 3:41 AM CST, 8 hours 19 minutes earlier.

Area forecast discussion, Dec 5, 3:41 AM CST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
341 AM CST WED DEC 5 2001

FCST FOCUS ON PRECIP...TEMPS AND WNDS FOR TODAY.

WIDESPREAD SHOWER ACTIVITY IS UNDERWAY AS GOOD THETAE ADVECTION
CONTINUES AHEAD OF STRONG LLJ. ISENTROPIC MAPS INDICATE STRONG LIFT
OVER SRN WI AT 12Z WITH WAA AND GOOD LIFT SHIFTING EAST LATE THIS
MORNING. AS THE MEAN ROCKIES UPPER TROUGH LIFTS NE THIS MORNING...
THE SFC LOW IS NOW DEEPENING AND MOVING NE TOWARD MN WHERE 3-4 MB
PRES FALLS ARE OCCURRING. EXPECT WNDS TO INCREASE TO 20-30 MPH LATER
TODAY AS SFC PRES GRADIENT INCREASES AND MAIN AXIS OF 55-60 KT LLJ
MOVES ACROSS CWA IN AFTERNOON.

CDFNT TO BEGIN MOVING ACROSS CWA THIS AFTERNOON WITH LIS OF 0 TO -2
EXPECTED. GOOD LOW LEVEL FRONTOGENESIS AND BAND OF DIFF CVA ALONG AND
AHEAD OF CDFNT WILL PROVIDE LIFT. EXPECT WIDESPREAD PRECIP AHEAD AND
ALONG FRONT PER MODELS.

STRONG CAA AND ASSOCIATED SUBSIDENCE WILL END PRECIP QUICKLY FROM
WEST TO EAST EARLY THIS EVENING. LOW WILL QUICKLY LIFT INTO CANADA
WITH WK SFC RIDGING BY 12Z...SO WNDS EXPECTED TO DIMINISH.

FOR THU...A FAST MOVING SHORTWAVE EMBEDDED IN WESTERLY FLOW SHOULD
PROVIDE A GOOD AMOUNT OF MID LEVEL CLOUDINESS. ISENTROPIC MAPS
INDICATE GOOD LIFT...BUT LOW LEVELS VERY DRY WITH JUST 1-2 G/KG TO
WORK WITH. WILL JUST MENTION CLOUDS FOR NOW BUT SOME SPRINKLES
POSSIBLE.

.MKX...NONE.

0...0...0...0...0...0

MG

In the hours before

Special weather statement, Dec 5, 10:49 AM CST, 1 hour 11 minutes before
WIZ046-047-051-052-056>060-062>072-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1049 AM CST WED DEC 5 2001

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

.THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING FOR SOUTHERN WISCONSIN.

.DISCUSSION...A STRONG AREA OF LOW PRESSURE WILL MOVE NORTHEAST
FROM MINNESOTA THIS AFTERNOON TO NORTH OF LAKE SUPERIOR
TONIGHT. THIS LOW WILL DRAG A COLD FRONT THROUGH SOUTHERN
WISCONSIN EARLY THIS EVENING. SOMEWHAT MOIST AND UNSTABLE
AIR WILL BE FED INTO SOUTHERN WISCONSIN ON STRONG SOUTHERLY WINDS.
AS THE FRONT RUNS INTO THE WARMER AND MORE MOIST AIRMASS...SHOWERS
AND THUNDERSTORMS WILL BE THE RESULT ALONG AND AHEAD OF THE FRONT. A
FEW OF THE STORMS MAY APPROACH OR EXCEED SEVERE LEVELS.

.SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED FROM MID AFTERNOON INTO THE
EARLY EVENING HOURS.

.OUTLOOK FOR THURSDAY...
THERE IS NO RISK OF SEVERE THUNDERSTORMS FOR SOUTH CENTRAL AND
SOUTHEAST WISCONSIN ON THURSDAY.

COLLAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 strong wind. Local standard time, as filed.

Strong Wind, Marquette

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Marquette forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Strong Wind, Green Lake

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Green Lake forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Strong Wind, Fond du Lac

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Fond du Lac forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Sheboygan forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Sauk

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Sauk forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Strong Wind, Columbia

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Columbia forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Dodge forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Washington forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Ozaukee forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Iowa

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Iowa forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Strong Wind, Dane

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Dane forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Jefferson forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Waukesha forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Milwaukee forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Lafayette

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Lafayette forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Strong Wind, Green

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Green forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Rock

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Rock forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Walworth forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Racine forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Kenosha forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275612, 5275613, 5275614, 5275615, 5275616, 5275617, 5276185, 5276186, 5276187, 5276188, 5276189, 5276190, 5276191, 5276192, 5276193, 5276194, 5276195, 5276196, 5276197, 5276198.